I just had my first surgery 5 weeks ago (proctocolectomy with j-pouch construction and temporary ileostomy). I am no longer taking any meds for UC, and I have been having a pretty rough time over the last couple of weeks with migratory arthritis and itchy/dry skin on my face and neck. These are both symptoms I experienced during flares of UC. Can you tell me how common it is for extraintestinal symptoms to occur after removal of the colon and rectum? Will I need to resume medications to prevent these symptoms? Is it common for new symptoms to develop after surgery? I have been on one or more medications for almost 12 years, but ultimately I stopped responding to any of them which was the reason I elected to have surgery. I love not taking anything, but now I am concerned that my immune system will continue to attack other parts of my body even though I no longer have a colon.
Original Post
I was diagnosed with UC in the summer of '04. By fall I had my colon taken out and had an end ileostomy created on my lower right abdomen. Then after a year I had a one stage j-pouch created and the ileostomy taken down and I was all hooked up by fall '05. Little over a year from being told I had UC to having a functional j-pouch!

Since my j-pouch surgery I have run into a few problems. I got really sick 2 years after my j-pouch surgery, hospitalized with Hemolytic Anemia, an auto immune disease of the spleen. They treated it fast, and it has never come back, which I'm very happy about.

I had an inguinal hernia on my lower left abdomen, and a perianal fistula that was draining into my j-pouch. I saw my surgeon who repaired the hernia with mesh, as well as performed a fistulotomy in one surgery which was kinda awesome (except it hurt in the front and in the back, worth it though in one go). Since then my hernia site is as strong as can be, and I haven't since then had any perianal fistulas come back or develop.

I just had a bad fight with pouchitis for months, which ended me up in the hospital last week, down to 117lbs from 150lbs. CT scan showed my UC might actually be Crohn's, but that wasn't for sure. I'm on 40mg of prednisone to be tapered down each week, as well as cipro and flagyl for two weeks to get rid of any infection. I think throwing up for a week was my body saying my insides needed to rest, cause now I feel better than I have in years.

If you had very toxic UC, then the small amount of colon that connects the pouch to the anal muscles can sometimes become inflamed, just like UC. It's called cuffitis and is treated much like UC with steroid suppositories. You will probably develop pouchitis at some point, though that's a bacterial infection but causes UC like symptoms like diarrhea, inflammation.

I'm starting to take a probiotic for the first time after this last course of antibiotics. Hopefully I'll see some benefits in my digestive track health. Just take it slow and find out what works for you diet wise. Hopefully you don't need to take anything and enjoy your pouch for a long time.
Yes its common. In fact I have a doc appt next week for the bad arthralgia I'm having. I thought all of the extra-intestinal issues would all be gone after having my entire jpouch recently removed, but how wrong I was. I just can't stand it when people say having your colon removed cures UC.
It's not uncommon, as removing the colon may not immediately address other areas of inflammation. In fact, I suffered most of my intraintestinal manifestations AFTER most of my colon was removed. I still had the rectum and my UC there never went into remission, but after my subtotal colectomy, I developed a retinal inflammation and later on, severe mouth ulcerations (not just the common tongue ulcers; this was all over my gums and I had difficulty eating). I was also worried about Crohn's, particularly with the mouth ulcers. However, I'm happy to say that once my rectum was finally removed, the other issues resolved.

You are still close out from your surgery so it's very possible that some of the other areas haven't settled down yet. This is particularly true if you are just tapering down off prednisone or other meds. The other issues may have been kept in check by the steroids, but may be noticeable as you lower the dose. You may therefore need to stay on them for a little while longer until your entire system calms down.

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×